Kansas, 2009

Flash Flooding and Hail in Kansas, June 9 to 10, 2009

June 9 to 10, 2009 · NWS SGF · 17 events in 2 counties and zones

Thunderstorms impacted portions of Bourbon and Crawford counties. Large hail and flash flooding were the primary hazards with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms impacted portions of Bourbon and Crawford counties. Large hail and flash flooding were the primary hazards with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 9, 12:01 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 9, 12:01 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 PM CDT TUE JUN 9 2009

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

A VERY ACTIVE SITUATION IS SETTING UP ACROSS SOUTHEASTERN KANSAS
AND THE MISSOURI OZARKS FOR THE REST OF THIS AFTERNOON AND INTO
THE EVENING HOURS.

AT NOON...A WARM FRONT WAS SITUATED ROUGHLY FROM EMPORIA KANSAS
THROUGH THE STOCKTON LAKE AREA...JUST NORTH OF SPRINGFIELD...AND
INTO WEST PLAINS. TO THE NORTH OF THIS FRONTAL BOUNDARY...ELEVATED
THUNDERSTORMS HAVE DEVELOPED. THE MAIN THREAT WITH THIS ACTIVITY
WILL CONTINUE TO BE LARGE HAIL TO THE SIZE OF HALF DOLLARS. MUCAPE
IS VERY STRONG NORTH OF THIS FRONT WITH ELEVATED PARCELS LIKELY
RECOGNIZING UPWARDS OF 3000 J/KG OF ELEVATED INSTABILITY. STORMS
HAVE ALSO SHOWN SUPERCELL CHARACTERISTICS IN THIS AREA...ENHANCING
THE HAIL THREAT.

A SECOND AREA OF INTENSE THUNDERSTORM ACTIVITY IS NOW MOVING RIGHT
ALONG THE WARM FRONTAL BOUNDARY IN EAST CENTRAL KANSAS. THIS
ACTIVITY HAS LIKELY BECOME SURFACE BASED AND WILL CONTINUE AN EAST
SOUTHEASTWARD PROPAGATION ALMOST DIRECTLY ALONG THE SURFACE FRONT.
SURFACE BASED INSTABILITY IS VERY STRONG OVER THE WARM SECTOR. MID
LEVEL WINDS ARE STRONG...AS ARE DEEP LAYER SHEAR PARAMETERS...AND
THIS BOWING SEGMENT IS EXPECTED TO CONTINUE TO FORWARD PROPAGATE
AND MAY SHOW TENDENCIES TOWARD AN EVOLUTION INTO MORE OF A QUASI-
SUPERCELLULAR STORM MODE IN THE NEAR FUTURE. WHILE LOW LEVEL SHEAR
VECTORS OF 10 TO 20 KTS ARE ORIENTED AT ABOUT 50 DEGREES TO THE
LINE ORIENTATION...AND NOT PARTICULARLY FAVORABLE FOR INTENSE
WINDS...THIS BOW SEGMENT HAS MAINTAINED ITSELF VERY WELL. VERY
STRONG MID ALTITUDE RADIAL CONVERGENCE SIGNATURES HAVE APPEARED
REGULARLY ON THIS STORM...AS WELL AS SOME MID LEVEL ROTATION.
WHILE SMALL SCALE MESOVORTICES ALONG THE LEADING EDGE WILL BE
POSSIBLE...WEAK LOW LEVEL SHEAR VECTORS INDICATE THAT THIS IS NOT
A PARTICULARLY FAVORABLE SITUATION FOR MESOVORTEX DEVELOPMENT.
HOWEVER...WILL NEED TO MONITOR TORNADIC POTENTIAL...ESPECIALLY
ALONG THE SOUTHERN EDGE AND IF THE STORM SHOULD SHOW SIGNS OF A
SUPERCELLULAR TRANSITION.

BARJENBRUCH

&&

.DISCUSSION...

MAIN CHALLENGES WILL BE TRYING TO NAIL DOWN THE TIMING AND
INTENSITY OF CONVECTION OVER THE REGION.

IN THE NEAR TERM THERE ARE TWO AREAS OF INTEREST. THE FIRST IS A
PERSISTENT SMALL COMPLEX OF THUNDERSTORMS THAT HAS BEEN MOVING
SLOWLY SOUTH THROUGH EAST CENTRAL INTO SOUTHEAST MO. THE WESTWARD
EXTENT OF THIS CONVECTION HAS BRUSHED OUR EASTERN COUNTIES DURING
THE EVENING AND CONTINUES TO DO SO. THE CONVECTION CONTINUES TO
LINGER IN AN AREA WHERE MOISTURE CONVERGENCE CONTINUES ALONG THE
SFC AND 850MB BOUNDARIES...STILL MODERATELY STRONG MLCAPES OF
2000 J/KG AND CONTINUED MOISTURE TRANSPORT FROM A WEST-WSW MODEST
850MB FLOW. THE FRONT AND LOW/MID LEVEL FLOW IS PARALLEL TO THE
W-E SFC BOUNDARY ALLOWING PERSIST BACK BUILDING TO OCCUR. WOULD EXPECT
THE CONVECTION TO GRADUALLY WEAKEN...BUT HAVE OCCASIONALLY SEEN
SOME DECENT UPDRAFTS PULSE UP...SO WILL NEED TO WATCH THE TRENDS
IN THE VERY NEAR TERM OVERNIGHT.

THE NEXT AREA OF CONCERN...MORE SO FOR THE DAYLIGHT HOURS ON
TUESDAY...WILL BE OVER THE PLAINS AND WESTERN SECTIONS OF THE
OZARKS. EXPECT TO SEE INCREASING ISENTROPIC ASCENT DEVELOP OVER
NORTHERN OK INTO KS...POSSIBLY EXTENDING EASTWARD INTO THE
WESTERN CWFA BEFORE DAYLIGHT IN RESPONSE TO ANOTHER RIPPLE IN THE
WEST TO WSW MID/UPPER LEVEL FLOW . INITIALLY...CONVECTION WILL BE
ELEVATED WITH MUCAPES OF 2000-3000 J/KG. EVENTUALLY...PROGGED
THERMAL PROFILES INDICATE THAT SFC BASED CONVECTION WILL BE
POSSIBLE WITH HEATING BY LATE MORNING AND AFTERNOON WITH MLCAPES
APPROACHING 2500 J/KG OVER THE WESTERN PORTION OF THE CWFA. WITH
SFC BOUNDARY STILL LIFTING NORTHWARD AND SOMEWHAT BACKED LOW LEVEL
FLOW NORTH OF THE FRONT...AND AMPLE 0-6KM BULK SHEAR OF AROUND 40
KTS...CAN EASILY SEE SUPERCELLS DEVELOP IF THE PROGGED CAPES ARE
REALIZED. COMPLICATING MATTERS SOMEWHAT WILL BE HOW EXTENSIVE
INITIAL ELEVATED CONVECTION WILL BE AND ITS AFFECT ON ANY GRADUAL
TRANSITION TO MORE SFC BASED CONVECTION. AN ELEVATED MIX LAYER IS
ALSO EXPECTED TO GRADUALLY SPREAD NORTH WITH TIME AS WELL AND MAY
CAP OFF OR LIMIT THE SOUTHERN EXTENT OF CONVECTION. THE KJLN
PROGGED SOUNDING FROM THE GFS SHOWS A GRADUALLY STRENGTHENING OF
THE CAP WITH MLCIN GRADUALLY INCREASING TO ROUGHLY 70-80 J/KG BY
00Z. ALL IN ALL...BELIEVE THERE WILL BE A WINDOW OF OPPORTUNITY
FOR SEVERE CONVECTION ALONG AND NORTH OF THE WARM FRONT
TODAY...MAINLY OVER THE WESTERN OZARKS/OSAGE PLAINS REGION THIS
AFTERNOON. CONVECTION SHOULD GRADUALLY SHIFT NORTH AND NORTHEAST
TUE NIGHT WITH ANOTHER NOCTURNAL CLUSTER/COMPLEX POSSIBLE OVER THE
LOWER MO RIVER VLY. WILL KEEP HIGHER POPS OVER THE NORTHERN CWFA
COUNTIES TUE NIGHT.

WED-WED NIGHT-EARLY THU...WILL SEE A REPEAT IN THE CYCLE AS A MORE
SUBSTANTIAL SHORTWAVE LIFTS ENE FORM THE THE SOUTHERN ROCKIES
THROUGH THE MID MS VLY DURING THIS TIME. THIS MAY ACTUALLY END UP
BEING THE PERIOD OF MOST CONCERN HYDROLOGICALLY...MAINLY WED-WED
NIGHT. HARD TO KNOW WHERE THE HEAVIEST RAINFALL WILL SET UP...BUT
BOTH THE ECMWF AND AND GFS MOVE A SFC WAVE EAST ALONG THE STALLED
FRONTAL BOUNDARY FROM KS/OK THROUGH MO WED/WED NIGHT. CONVECTION
FROM TUE NIGHT (SHOULD IT DEVELOP) WILL PLAY A ROLE AS TO WHERE
LOW LEVEL BOUNDARIES MAY SET UP. COULD BE A SITUATION WHERE WE SEE
CONVECTION DEVELOP OR RE-INTENSIFY (IF STILL ONGOING) WED
AFTERNOON AS THE LOW LEVEL FLOW AND MOISTURE TRANSPORT ONCE AGAIN
INCREASE OVER THE AREA AHEAD OF THE APPROACHING SHORTWAVE...AND
CONTINUES INTO WED NIGHT. PWATS INCREASE TO AROUND 1.50 INCHES BY
THIS TIME...SO HEAVY PRECIP IS A CONCERN. WILL HIGHLIGHT THIS
PERIOD IN THE HWO AND PROBABLY WILL ISSUE AN ESF AS WELL.

LATE THU-FRI-WEEKEND...MAY SEE A BIT OF A LULL DURING THIS TIME AS
THE LOW LEVEL FOCUS FOR CONVECTION MAY SHIFT TO THE SOUTH. STILL
HAVE POPS...BUT THEY ARE MORE FOCUSED OVER SOUTHERN COUNTIES.
MODEL DIFFERENCES WITH SUBTLE MID LEVEL FEATURES BECOME MORE
PRONOUNCED BY THIS TIME. THE GFS IS A LITTLE MORE BULLISH WITH
PRECIP...ESPECIALLY ON FRI WITH ANOTHER BOUT OF ELEVATED
CONVECTION. THE VERY GENERAL TREND WITH PROGS IS TO GRADUALLY
BUILD UPPER HEIGHTS OVER THE CENTRAL CONUS LATE FRI AND THIS
WEEKEND. ANY POP FORECAST FOR THIS TIME PERIOD IS LOW CONFIDENCE.
DSA

&&

.AVIATION...

FOR THE 18Z TAFS...WARM FRONT STARTING TO LIFT NORTHEAST ACROSS
THE FORECAST AREA. BEHIND THE FRONT...ATMOSPHERE IS STARTING TO
DESTABILIZE QUITE A BIT WITH SURFACE BASED CAPES OF 3000+ J/KG.
ENHANCED CU FIELD DEVELOPING AND SHOULD BEGIN TO SEE STORM
INITIATION FAIRLY SOON. CONVECTION WILL LIKELY BE ENHANCED THIS
EVENING AND LATER TONIGHT AS LOW LEVEL JET KICKS IN AND UPPER
LEVEL SHORTWAVE MOVES IN FROM THE WEST. HAVE ALSO ADDED SOME LOW
LEVEL WIND SHEAR OVERNIGHT AS LOW LEVEL JET WILL CAUSE SOME 40-45
KTS OF SHEAR.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 9, 12:02 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
102 PM CDT TUE JUN 9 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
102 PM CDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
OVER SOUTHEAST KANSAS INTO THE MISSOURI OZARKS. MOST OF THE
INITIAL ACTIVITY WAS DEVELOPING NORTH OF A WARM FRONT WHICH WILL
CONTINUE TO LIFT NORTH ACROSS THE AREA THIS AFTERNOON.

STORMS THIS AFTERNOON AND EVENING WILL HAVE THE CAPABILITY OF
PRODUCING LARGE HAIL TO THE SIZE OF GOLF BALLS...WIND GUSTS IN
EXCESS OF 70 MPH AND ISOLATED TORNADOES. THE MAIN THREAT FOR
TORNADOES WILL BE OVER FAR WESTERN MISSOURI INTO SOUTHEAST KANSAS.

A WARM LAYER IN THE MID LEVELS OF THE ATMOSPHERE WILL CONTINUE TO
PUSH NORTHEAST AND SPREAD ACROSS THE MISSOURI OZARKS THIS
AFTERNOON AND TONIGHT. WHILE THIS WILL CONTINUE TO DESTABILIZE THE
AIR SOUTH OF THE WARM FRONT...A CAP WILL BEGIN TO DEVELOP WHICH
SHOULD WORK AGAINST ADDITIONAL THUNDERSTORM DEVELOPMENT. THE
BETTER CHANCE OF THUNDERSTORMS LATER THIS EVENING AND TONIGHT WILL
BE OVER CENTRAL MISSOURI NORTH OF THE WARM FRONT. THE STORMS
TONIGHT WILL HAVE THE CAPABILITY OF PRODUCING LARGE HAIL AND
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A FRONTAL BOUNDARY
OVER THE REGION TO PRODUCE ADDITIONAL THUNDERSTORMS WEDNESDAY
AFTERNOON AND WEDNESDAY NIGHT. SEVERE STORMS WILL BE
POSSIBLE...ESPECIALLY WEDNESDAY AFTERNOON AND WEDNESDAY EVENING
AS THE FRONTAL BOUNDARY MOVES SOUTH INTO THE MISSOURI OZARKS AND
INTERACTS WITH MODERATE TO STRONG INSTABILITY. AREAS OF HEAVY
RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE...ESPECIALLY
WEDNESDAY NIGHT...AS THE CONVECTION EVOLVES INTO ONE OR MORE SLOW
MOVING STORM COMPLEXES OR CLUSTERS.

PERIODIC THUNDERSTORM CHANCES WILL BE POSSIBLE...MAINLY OVER
SOUTHERN MISSOURI...THROUGH THE REST OF THE WEEK...BUT THE TIMING
AND EXTENT OF THE STORMS IS DIFFICULT TO DETERMINE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Jun 9, 9:29 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1029 AM CDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     MAPLETON                38.01N 94.88W
06/08/2009                   BOURBON            KS   EMERGENCY MNGR

            THUNDERSTORM WINDS MONDAY MORNING DAMAGED A ROOF OF A
            HOUSE AND UPROOTED TREES.

&&

SRUNNELS
Local storm report, Jun 9, 9:46 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1046 AM CDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             APPLETON CITY           38.19N 94.03W
06/09/2009  E0.88 INCH       ST. CLAIR          MO   TRAINED SPOTTER

&&

BARJENBRUCH
Local storm report, Jun 9, 9:48 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 AM CDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             APPLETON CITY           38.19N 94.03W
06/09/2009  E1.00 INCH       ST. CLAIR          MO   LAW ENFORCEMENT

            QUARTER SIZE HAIL FOR 5 MINUTES.

&&

BARJENBRUCH
Special weather statement, Jun 9, 9:55 AM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1055 AM CDT TUE JUN 9 2009

MOZ067-091630-
ST. CLAIR MO-
1055 AM CDT TUE JUN 9 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN ST. CLAIR COUNTY UNTIL
1130 AM CDT...

AT 1052 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR APPLETON CITY...OR 17 MILES EAST OF
BUTLER...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
TUESDAY AFTERNOON FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

HATCH

The radar

The Pleasant Hill radar (KEAX), 116 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 thunderstorm wind, 2 flash flood, 1 funnel cloud. Local standard time, as filed.

Hail, Bourbon

When
June 9, 12:39 PM CST
Where
Bourbon County, 5.09 mi WSW of Xenia
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.980, -95.070

Hail, Bourbon

When
June 9, 12:41 PM CST
Where
Bourbon County, 2.73 mi E of Bronson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.900, -95.020

Hail, Bourbon

When
June 9, 12:43 PM CST
Where
Bourbon County, 1.76 mi NW of Uniontown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.870, -95.000

Hail, Bourbon

When
June 9, 12:45 PM CST
Where
Bourbon County, 0.55 mi E of Uniontown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.850, -94.970

Hail, Bourbon

When
June 9, 1:17 PM CST
Where
Bourbon County, 0.69 mi S of Mapleton
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.010, -94.880

Hail, Bourbon

When
June 9, 1:50 PM CST
Where
Bourbon County, 1.49 mi NNE of Petersburg
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.790, -94.970

Thunderstorm Wind, Crawford

When
June 9, 2:31 PM CST
Where
Crawford County, 0.55 mi W of Englevale
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.600, -94.740

Trained spotter estimated 70 mph wind gusts.

Hail, Crawford

When
June 9, 2:43 PM CST
Where
Crawford County, 0.88 mi NE of Girard
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.510, -94.840

Funnel Cloud, Crawford

When
June 9, 2:57 PM CST
Where
Crawford County, 0.69 mi S of Cornell
Reported by
Trained Spotter
Coordinates
37.460, -94.630

Trained spotters observed a funnel cloud.

Hail, Crawford

When
June 9, 3:00 PM CST
Where
Crawford County, 0.88 mi NW of Lone Oak
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.440, -94.740

Hail, Crawford

When
June 9, 3:01 PM CST
Where
Crawford County, 0.88 mi NW of Lone Oak
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.440, -94.740

Hail, Crawford

When
June 9, 3:06 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.410, -94.700

Flash Flood, Bourbon

When
June 9, 3:12 PM CST to 6:00 PM CST
Where
Bourbon County, 1.05 mi NNW of Garland to 1.72 mi E of Fulton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.745, -94.635

Excessive rainfall caused widespread flash flooding of roads across the county. Several roads had sections that were washed out.

Hail, Crawford

When
June 9, 3:47 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.410, -94.700

Flash Flood, Crawford

When
June 9, 4:07 PM CST to 7:00 PM CST
Where
Crawford County, 1.69 mi ESE of Frontenac to 3.07 mi NW of Frontenac
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.439, -94.673

Excessive rainfall flooded several streets in the city of Pittsburg.

Hail, Crawford

When
June 9, 4:20 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.410, -94.700

Thunderstorm Wind, Bourbon

When
June 10, 12:00 AM CST
Where
Bourbon County, 0.69 mi S of Mapleton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.010, -94.880

Several trees were blown down from severe thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179527, 179522, 179523, 179524, 179526, 179525, 179537, 179531, 179530, 179536, 179533, 179532, 179521, 179534, 179529, 179535, 179528.